Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 81, NWS Las Vegas, NV

July 30, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2015, 4:29 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2015, 4:29 PM PDT (23:29 UTC)
Expired
Jul 30, 2015, 7:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:00 PM PDTFLASH FLOODKelso, CACHP REPORTS KELBAKER RD. WASHING AWAY. BEGINNING OF FLOODING ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
3107 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGUS55 KVEF 302329
FFWVEF
CAC071-310230-
/O.NEW.KVEF.FF.W.0081.150730T2329Z-150731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 730 PM PDT
    
* AT 426 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS EXTENDING 
  FROM THE MOJAVE PRESERVE SOUTHWARD TO ESSEX DOWN TO HIGHWAY 62. 
  THUNDERSTORMS WILL CONTINUE TO EXPAND ACROSS THIS AREA AND WILL 
  PRODUCE HEAVY RAINFALL AND RAPID FLASH FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KELSO...CIMA...MITCHELL CAVERNS...HOLE IN THE WALL CAMPGROUND...
  ESSEX...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS
  CAMPGROUND.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 72 
AND 114....AND HIGHWAY 62 FROM EAST OF TWENTYNINE PALMS TO NEAR 
VIDAL JUNCTION. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3409 11560 3469 11578 3537 11581 3537 11509
      3535 11506 3466 11508 3408 11481 3407 11532
      3412 11552 3407 11555

$$

OUTLER
2 follow-up statements
733 
WGUS75 KVEF 310104
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 PM PDT THU JUL 30 2015

CAC071-310230-
/O.CON.KVEF.FF.W.0081.000000T0000Z-150731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
604 PM PDT THU JUL 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 601 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
PRODUCING HEAVY RAIN. ONE AREA WAS CONCENTRATED NEAR KELSO-CIMA ROAD 
AND ANOTHER AREA ALONG HIGHWAY 62 BETWEEN TWENTYNINE PALMS AND VIDAL 
JUNCTION. FLASH FLOODING AND ROAD CLOSURES ARE LIKELY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KELSO...CIMA...MITCHELL CAVERNS...HOLE IN THE WALL CAMPGROUND...
ESSEX...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS CAMPGROUND.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 72 AND
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3409 11560 3469 11578 3537 11581 3537 11509
      3535 11506 3466 11508 3408 11481 3407 11532
      3412 11552 3407 11555

$$

OUTLER
748 
WGUS75 KVEF 310223
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
723 PM PDT THU JUL 30 2015

CAC071-310231-
/O.EXP.KVEF.FF.W.0081.000000T0000Z-150731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
723 PM PDT THU JUL 30 2015

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 730 PM PDT...

THE HEAVY RAIN HAS ENDED AND ONLY POCKETS OF LIGHT TO MODERATE RAIN 
REMAIN. LOCAL WASHES AND DRAINAGES MAY CONTINUE TO OBSERVE ELEVATED 
FLOWS THROUGH THIS EVENING SO HEED ANY ROAD CLOSURES AND NEVER 
ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. 

LAT...LON 3409 11560 3469 11578 3537 11581 3537 11509
      3535 11506 3466 11508 3408 11481 3407 11532
      3412 11552 3407 11555

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM PDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU JUL 30 2015

.SYNOPSIS...THE COMBINATION DISTURBANCES MOVING NORTHWARD ACROSS
CENTRAL CALIFORNIA AND CENTRAL ARIZONA ALONG WITH SUFFICIENT
MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS THIS EVENING
MAINLY SOUTH AND WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE
WHICH COULD RESULT IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT
IN THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE
AREA THROUGH MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING
THE CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS.
&&

.SHORT TERM...THROUGH SATURDAY NIGHT.

UPPER LEVEL DISTURBANCE OVER CENTRAL ARIZONA HELPING IGNITE A LINE
OF THUNDERSTORMS OVER SOUTHERN MOHAVE COUNTY. THIS LINE WILL
CONTINUE TO REDEVELOP AND SHIFT WEST INTO THE COLORADO RIVER VALLEY
AND EASTERN SAN BERNARDINO THIS AFTERNOON AND EVENING. A MOHAVE
COUNTY ALERT STATION IN THE SOUTHERN HUALAPAI MTNS RECORDED TWO-
THIRDS OF AN INCH OF RAIN IN 15 MINUTES. STORMS MOVING IN VERY
UNSTABLE AIR MASS WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG AND
PRECIPITABLE WATER VALUES BETWEEN 1.25 AND 1.75 INCHES. FLASH
FLOODING PRIMARY THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE.

A SECOND AREA OF STORMS HAS DEVELOPED OVER ESMERALDA, CENTRAL NYE
AND NORTHERN INYO COUNTIES. THIS AREA IS AHEAD OF AN UPPER LEVEL
DISTURBANCE MOVING NORTHWEST THROUGH CENTRAL CALIFORNIA. AIR MASS
NOT AS MOIST OR UNSTABLE THAT FAR NORTH SO PRIMARY THREAT WILL BE
GUSTY WINDS AND LOCALIZED HEAVY RAINFALL.

HRRR AND HI-RES MODELS INDICATE MOST THE ACTIVITY WILL WIND DOWN
THIS EVENING SO MADE NO CHANGE TO OUR FLASH FLOOD WATCH WHICH IS
VALID UNTIL 8 PM PDT/MST. CONSIDERED EXTENDING THE WATCH INTO FRIDAY
BUT DECIDED AGAINST THAT. WILL SEE HOW THINGS SHAKE OUT TONIGHT AND
LET MID-SHIFT OR MYSELF TOMORROW CONSIDER THE NEED OF A WATCH.

AGAIN MADE ONLY SOME MINOR TWEAKS TO THE FRIDAY/SATURDAY PERIODS AS
MODELS HAVE BEEN CONSISTENT ADVERTISING A DIURNAL CONVECTIVE PATTERN
WITH STORMS DEVELOPING OVER THE HIGHER TERRAIN AND SPREADING INTO
THE VALLEYS INTO THE EVENING HOURS.

.LONG TERM...SUNDAY THROUGH THURSDAY.

THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON
PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY
BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS
MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE
TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS
AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS
IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH
FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT
CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE.

MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO
THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN
PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z
ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING
SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES.
THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE
AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN
INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR
MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS
EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN
UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS
THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE
MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST
AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE
THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN
AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS
LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW
FILTERING THROUGH THE AREA.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL FAVOR A NORTHEAST OR EASTERLY
COMPONENT INTO EARLY THIS EVENING WITH SPEEDS LESS THAN 10 KTS.
STILL LOOKING AT DRY CONDITIONS AT KLAS TONIGHT, THE BEATTY, DAGGETT
AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS
THROUGH 04Z THIS EVENING. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS
AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA
13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW
SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS.
CONDITIONS LOOK SIMILAR FRIDAY WITH WINDS FAVORING AN EASTERLY
DIRECTION WITH A CHANCE OF SHRA/TSRA OVER THE MOUNTAINS.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE THROUGH 04Z WITH STRONGEST
STORMS IN THE LOWER COLORADO RIVER VALLEY AND ESMERALDA COUNTY.
GUSTY AND ERRATIC WINDS AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR
LOWER ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN
OBSCURATIONS POSSIBLE. OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL
DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET. SIMILAR
CONDITIONS CAN BE EXPECTED FRIDAY AS STORMS DEVELOP OVER THE HIGHER
TERRAIN AND MOVE INTO THE VALLEYS DURING THE AFTERNOON AND EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 30, 1:31 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/30/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
            THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
            SEVERAL LOCATIONS ON HIGHWAY 62.

&&

ASG
Local storm report, Jul 30, 2:44 PM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       2 WSW TWENTYNINE PALMS  34.12N 116.09W
07/30/2015  M1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            VERY HEAVY RAIN WITH 1 INCH MEASURED IN THE
            PAST 30 MINUTES. BACKYARD FLOODING
            OCCURRING, AND PEA SIZE HAIL.

&&

SC
Local storm report, Jul 30, 3:37 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PDT THU JUL 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     LAKE HAVASU CITY        34.48N 114.32W
07/30/2015                   MOHAVE             AZ   LAW ENFORCEMENT

            2 POWER LINES DOWN IN LAKE HAVASU CITY AND
            SEVERAL POWER OUTAGES INCLUDING SEVERAL
            TRAFFIC LIGHTS THAT ARE OUT ALONG HIGHWAY
            95.

&&

SC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:03 PM PDTDust Storm WarningVEFSan Bernardino3 hr
Jul 29, 5:06 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 5:49 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Jul 29, 6:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 6:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 7:27 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 8:30 PM PDTFlash Flood WatchVEFInyo, San Bernardino24 hr
Jul 30, 1:13 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 2:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 3:02 PM PDTSevere Thunderstorm WarningVEFSan Bernardino58 min
Jul 30, 3:20 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min
Jul 30, 3:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.